Alert archive / Minnesota / Severe Thunderstorm Warnings in 2022
Severe Thunderstorm Warning 18, NWS Twin Cities, MN
NWS Twin Cities, MN issued this severe thunderstorm warning at Apr 12, 2022, 9:53 PM CDT for Anoka County, Hennepin County, Ramsey County, Minnesota. It was in force for 37 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Apr 12, 2022, 9:53 PM CDT (02:53 UTC)
- Expired
- Apr 12, 2022, 10:30 PM CDT
- In force
- 37 min
- Issued by
- NWS Twin Cities, MN
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Anoka County, MN, Hennepin County, MN, Ramsey County, MN
The radar
The Minneapolis radar (KMPX), 31 km from the middle of the area, began a volume at 02:56 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Apr 12, 9:57 PM CDT | HAIL 0.75 | 2 Sw Hopkins, MN | REPORT FROM MPING: DIME (0.75 IN.). |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Apr 12, 6:00 PM CDT | Severe Thunderstorm Watch | SPC | 5 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 00:00Z, 2.9 hours before the alert went out and 31 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 992 m above ground
- 0-6 km bulk shear
- 62 kt
- 0-1 km storm-relative helicity
- 710 m²/s²
- 0-3 km storm-relative helicity
- 827 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
704
WUUS53 KMPX 130253
SVRMPX
MNC003-053-123-130330-
/O.NEW.KMPX.SV.W.0018.220413T0253Z-220413T0330Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Twin Cities/Chanhassen MN
953 PM CDT Tue Apr 12 2022
The National Weather Service in the Twin Cities has issued a
* Severe Thunderstorm Warning for...
Hennepin County in east central Minnesota...
Southern Anoka County in east central Minnesota...
Western Ramsey County in east central Minnesota...
* Until 1030 PM CDT.
* At 953 PM CDT, severe thunderstorms were located along a line
extending from Watertown to near Victoria to Savage, moving
northeast at 55 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Public.
IMPACT...Hail damage to vehicles is expected. Expect wind damage
to roofs, siding, and trees.
* Severe thunderstorms will be near...
Edina, St. Louis Park, Hopkins, Medina and Wayzata around 1005 PM
CDT.
Plymouth and Golden Valley around 1010 PM CDT.
Other locations in the path of these severe thunderstorms include
Minneapolis, St. Paul, Maple Grove, Roseville, Brooklyn Center,
Brooklyn Park, Fridley, Shoreview, Champlin, New Brighton, Coon
Rapids, Ramsey, Anoka and Blaine.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4511 9307 4490 9319 4490 9377 4506 9377
4509 9373 4513 9371 4516 9364 4519 9366
4521 9364 4520 9363 4523 9354 4522 9353
4524 9351
TIME...MOT...LOC 0253Z 214DEG 46KT 4496 9382 4488 9361 4477 9334
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff2 follow-up statements
607
WWUS53 KMPX 130309
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1009 PM CDT Tue Apr 12 2022
MNC003-053-123-130330-
/O.CON.KMPX.SV.W.0018.000000T0000Z-220413T0330Z/
Hennepin MN-Anoka MN-Ramsey MN-
1009 PM CDT Tue Apr 12 2022
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 1030 PM CDT
FOR HENNEPIN...SOUTHERN ANOKA AND WESTERN RAMSEY COUNTIES...
At 1009 PM CDT, severe thunderstorms were located along a line
extending from near Corcoran to Brooklyn Center to Roseville, moving
northeast at 60 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Hail damage to vehicles is expected. Expect wind damage to
roofs, siding, and trees.
These severe storms will be near...
St. Paul, Roseville, Fridley, Shoreview and New Brighton around
1015 PM CDT.
Blaine around 1020 PM CDT.
Coon Rapids, Ramsey, Champlin and Anoka around 1025 PM CDT.
Other locations impacted by these severe thunderstorms include
Medicine Lake, Robbinsdale, Hilltop, Dayton, Woodland, North
Minneapolis, Osseo, Mn State Fair, New Hope and Loretto.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4511 9307 4490 9319 4490 9351 4506 9377
4509 9373 4513 9371 4516 9364 4519 9366
4521 9364 4520 9363 4523 9354 4522 9353
4524 9351
TIME...MOT...LOC 0309Z 222DEG 53KT 4508 9363 4509 9331 4500 9316
HAIL THREAT...RADAR INDICATED
MAX HAIL SIZE...1.00 IN
WIND THREAT...RADAR INDICATED
MAX WIND GUST...60 MPH
$$
Borghoff796
WWUS53 KMPX 130320
SVSMPX
Severe Weather Statement
National Weather Service Twin Cities/Chanhassen MN
1020 PM CDT Tue Apr 12 2022
MNC003-053-123-130330-
/O.EXP.KMPX.SV.W.0018.000000T0000Z-220413T0330Z/
Hennepin MN-Anoka MN-Ramsey MN-
1020 PM CDT Tue Apr 12 2022
...THE SEVERE THUNDERSTORM WARNING FOR HENNEPIN...SOUTHERN ANOKA AND
WESTERN RAMSEY COUNTIES WILL EXPIRE AT 1030 PM CDT...
The storms which prompted the warning have weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore, the warning will be allowed to expire.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and east central Minnesota.
LAT...LON 4511 9307 4490 9319 4490 9351 4506 9377
4509 9373 4513 9371 4516 9364 4519 9366
4521 9364 4520 9363 4523 9354 4522 9353
4524 9351
TIME...MOT...LOC 0320Z 214DEG 46KT 4517 9354 4518 9322 4509 9307
$$
BorghoffWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Twin Cities, MN wrote its last area forecast discussion before this severe thunderstorm warning went out at Apr 12, 5:46 PM CDT, 4 hours 7 minutes earlier.
Area forecast discussion, Apr 12, 5:46 PM CDT, 4 hours 7 minutes before
Area Forecast Discussion National Weather Service Twin Cities/Chanhassen MN 546 PM CDT Tue Apr 12 2022 .UPDATED for 06Z aviation discussion... Issued at 536 PM CDT Tue Apr 12 2022 && .DISCUSSION...(This evening through Tuesday) Issued at 230 PM CDT Tue Apr 12 2022 * KEY MESSAGES: (optional) - Severe thunderstorms are possible through this evening from southwest and south central Minnesota through east central Minnesota and into west central Wisconsin. Although isolated severe weather is possible prior to 7 PM, most of the potential for severe storms will be from 7 PM onward. - Strong winds are expected Thursday into Thursday night, with gusts of 40 to 50 mph possible, especially along and south of the Minnesota River valley. Visible satellite imagery this afternoon shows clouds locked in across the area, with the nearest clearing from southeast South Dakota into western Iowa. Surface low of around 985 mb was analyzed over eastern Nebraska. This low will lift northeast through this evening, and should bring the warm frontal boundary into far southern and southeast Minnesota after 00Z. Instability will be somewhat limited, and will be primarily elevated, although the south/southeast portion of the area could see some storms rooted in the boundary layer which would enhance tornado potential there. In addition, the eventual evolution into more of a QLCS structure east of I-35 after 02Z could favor the development of low-level mesovortices and short- tracked tornadoes and/or enhanced areas of wind damage. Otherwise, hail looks to be the primary concern over most of the area, including the Twin Cities metro, where forecast soundings from the RAP and HRRR favor things remaining elevated. Even with somewhat limited instability, low-level and deep layer/effective shear will remain high through the evening, favoring rotating updrafts in discrete elevated storms, further enhancing the large hail potential. The forecast 0-3 km bulk shear fields across the southern portion of the area this evening favor greater than 30 kt of shear with any potential storm/line motion, which is why mesovortices (as mentioned above) would be favored if/when a QLCS structure evolves. Meaningful convection should push east of the area by around 05-06Z, with some lingering showers possible, mainly over the north. The surface low will occlude from Minnesota into Wisconsin on Wednesday, with the bulk of the lingering precipitation staying north/east of the forecast area, although some PoPs are still warranted (particularly north of I-94). Cold advection increases Wednesday night into Thursday, along with the pressure gradient. Winds look to significantly increase Thursday into Thursday night, with gusts to 50 mph a possibility (especially from west central into south central Minnesota). Included gusts above 40 mph for much of the area Thursday afternoon/evening, and subsequent forecasts should be able to refine things, with the definite possibility of a wind advisory being needed at some point. Medium range guidance is in good agreement after Thursday, with unseasonably cool temperatures continuing through the weekend, although precipitation chances are limited and light through that time. Return flow will precede the next system of note Sunday afternoon/evening, with sufficient moisture and lift for rain/snow across the area. It looks to cool off a bit behind this system, with any significant warming holding off until after the current seven day forecast period. && .AVIATION...(For the 00Z TAFS through 00Z Wednesday evening) Issued at 536 PM CDT Tue Apr 12 2022 Areas of MVFR/IFR developing this evening as thunderstorms lift up from Iowa and move across Minnesota and Wisconsin. These storms could be severe with strong winds and large hail. Expect a strong wind shift as well with a surface low moving through. Winds will start out easterly this evening, and then take on a more westerly direction with strong gusts near 30kts on Wednesday after the surface low passes through. KMSP... No significant changes from the previous forecast. Thunderstorms are expected later this evening with MVFR/IFR clouds developing as well. These storms could produce strong winds or large hail. Winds will be easterly, and then switch northeast and to the north tonight, eventually becoming westerly on Wednesday. Clouds should lift towards VFR by the late afternoon and evening. /OUTLOOK FOR KMSP/ Thu...IFR/MVFR chc -RASN. Wind W 20-25 kts, gusts 40-45 kts. Fri...VFR. Wind W 20-25 kts, gusts 35-40 kts. Sat...VFR. Wind WNW 10-15 kts, gusts 25kts. && .MPX WATCHES/WARNINGS/ADVISORIES... MN...None. WI...None. && DISCUSSION...WFO MPX AVIATION...JRB
Hazardous weather outlook, Apr 12, 5:26 PM CDT, 4 hours 27 minutes before
Hazardous Weather Outlook National Weather Service Twin Cities/Chanhassen MN 526 PM CDT Tue Apr 12 2022 MNZ051>053-059>063-065>070-073>078-082>085-091>093-WIZ014>016- 023>028-132230- Sherburne-Isanti-Chisago-Wright-Hennepin-Anoka-Ramsey-Washington- Renville-McLeod-Sibley-Carver-Scott-Dakota-Redwood-Brown-Nicollet- Le Sueur-Rice-Goodhue-Watonwan-Blue Earth-Waseca-Steele-Martin- Faribault-Freeborn-Polk-Barron-Rusk-St. Croix-Pierce-Dunn-Pepin- Chippewa-Eau Claire- 526 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota...south central Minnesota... southeast Minnesota...southwest Minnesota...northwest Wisconsin and west central Wisconsin. .DAY ONE...Tonight. Strong to severe thunderstorms are expected this evening from southwest and south central through east central Minnesota and into western Wisconsin. The greatest risk for tornadoes, including a strong tornado or two, exists this evening in south central Minnesota. Large hail will be the primary severe hazard across the rest of the thunderstorm threat area. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts of 45 to 55 mph are expected across much of central and southern Minnesota Wednesday night into Thursday night. Wind gusts to 40 mph will also be possible Wednesday and Friday. Scattered snow showers will be possible Thursday, with occasional bouts of low visibility resulting from the falling and blowing snow. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed. MNZ041>045-047>050-054>058-064-132230- Douglas-Todd-Morrison-Mille Lacs-Kanabec-Stevens-Pope-Stearns- Benton-Lac Qui Parle-Swift-Chippewa-Kandiyohi-Meeker- Yellow Medicine- 526 PM CDT Tue Apr 12 2022 This Hazardous Weather Outlook is for portions of central Minnesota...east central Minnesota and west central Minnesota. .DAY ONE...Tonight. Showers and thunderstorms are expected late tonight. Some storms may be strong with gusty winds and small hail. Widespread severe weather is not anticipated. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. Wind gusts of 45 to 55 mph are expected across much of central and southern Minnesota Wednesday night into Thursday night. Wind gusts to 40 mph will also be possible Wednesday and Friday. Scattered snow showers will be possible Thursday, with occasional bouts of low visibility resulting from the falling and blowing snow. .SPOTTER INFORMATION STATEMENT... SKYWARN spotter activation will likely be needed.
In the hours before
Special weather statement, Apr 12, 8:58 PM CDT, 55 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
858 PM CDT Tue Apr 12 2022
MNZ058-059-066-130230-
McLeod MN-Meeker MN-Wright MN-
858 PM CDT Tue Apr 12 2022
...A strong thunderstorm will impact portions of southwestern Wright,
southeastern Meeker and northern McLeod Counties through 930 PM
CDT...
At 858 PM CDT, Doppler radar was tracking a strong thunderstorm near
Hutchinson, moving east at 40 mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Silver Lake around 915 PM CDT.
Other locations in the path of this storm include Lester Prairie,
Winsted and Howard Lake.
This includes U.S. Highway 12 between mile markers 118 and 128.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
central and east central Minnesota.
&&
LAT...LON 4498 9399 4497 9401 4483 9401 4484 9450
4489 9450 4490 9455 4502 9461 4511 9399
TIME...MOT...LOC 0158Z 251DEG 36KT 4487 9445
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JRBLocal storm report, Apr 12, 9:00 PM CDT, 53 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
900 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0740 PM HAIL 2 NNE MANKATO 44.19N 93.98W
04/12/2022 E1.00 INCH BLUE EARTH MN PUBLIC
&&Local storm report, Apr 12, 9:07 PM CDT, 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
907 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0855 PM HAIL HUTCHINSON 44.89N 94.37W
04/12/2022 M1.00 INCH MCLEOD MN PUBLIC
PICTURE VIA TWITTER.
&&
TDHSpecial weather statement, Apr 12, 9:14 PM CDT, 39 minutes before
Special Weather Statement
National Weather Service Twin Cities/Chanhassen MN
914 PM CDT Tue Apr 12 2022
MNZ066>068-130245-
Carver MN-McLeod MN-Sibley MN-
914 PM CDT Tue Apr 12 2022
...A strong thunderstorm will impact portions of eastern Sibley,
southeastern McLeod and southern Carver Counties through 945 PM
CDT...
At 914 PM CDT, Doppler radar was tracking a strong thunderstorm near
Arlington, or 24 miles northeast of New Ulm, moving northeast at 60
mph.
HAZARD...Wind gusts up to 50 mph and nickel size hail.
SOURCE...Radar indicated.
IMPACT...Gusty winds could knock down tree limbs and blow around
unsecured objects. Minor damage to outdoor objects is
possible.
This strong thunderstorm will be near...
Green Isle around 925 PM CDT.
Norwood Young America around 930 PM CDT.
Other locations in the path of this storm include Cologne, Carver and
Chaska.
This includes U.S. Highway 212 between mile markers 114 and 126.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
If outdoors, consider seeking shelter inside a building.
A Severe Thunderstorm Watch remains in effect until midnight CDT for
south central, central and east central Minnesota.
&&
LAT...LON 4453 9439 4483 9423 4479 9358 4476 9362
4472 9363 4463 9377 4463 9381 4460 9388
4453 9391 4445 9403
TIME...MOT...LOC 0214Z 225DEG 53KT 4457 9412
MAX HAIL SIZE...0.88 IN
MAX WIND GUST...50 MPH
JRBLocal storm report, Apr 12, 9:34 PM CDT, 19 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
934 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0930 PM HAIL NEW PRAGUE 44.54N 93.57W
04/12/2022 M1.00 INCH SCOTT MN TRAINED SPOTTER
&&
TDHLocal storm report, Apr 12, 9:52 PM CDT, 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TWIN CITIES/CHANHASSEN MN
952 PM CDT TUE APR 12 2022
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0951 PM HAIL 1 W SHAKOPEE 44.80N 93.55W
04/12/2022 E0.70 INCH SCOTT MN TRAINED SPOTTER
&&
MEDThe office that day
Everything else NWS Twin Cities, MN issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 12, 7:14 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 46 min |
| Apr 12, 7:22 PM CDT | Severe Thunderstorm Warning | MPX | Brown, Nicollet, Renville, Sibley | 38 min |
| Apr 12, 7:39 PM CDT | Severe Thunderstorm Warning | MPX | Redwood, Yellow Medicine | 31 min |
| Apr 12, 7:42 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Le Sueur, Nicollet | 48 min |
| Apr 12, 7:44 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Goodhue, Rice, Steele | 30 min |
| Apr 12, 7:48 PM CDT | Special Weather Statement | MPX | McLeod | 27 min |
| Apr 12, 7:50 PM CDT | Severe Thunderstorm Warning | MPX | McLeod | 25 min |
| Apr 12, 7:54 PM CDT | Severe Thunderstorm Warning | MPX | Blue Earth, Faribault, Waseca | 36 min |
| Apr 12, 8:30 PM CDT | Severe Thunderstorm Warning | MPX | Le Sueur, Rice | 20 min |
| Apr 12, 8:39 PM CDT | Severe Thunderstorm Warning | MPX | Martin | 34 min |
| Apr 12, 8:58 PM CDT | Special Weather Statement | MPX | McLeod | 32 min |
| Apr 12, 9:06 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Martin | 54 min |
| Apr 12, 9:14 PM CDT | Special Weather Statement | MPX | Sibley | 31 min |
| Apr 12, 9:23 PM CDT | Severe Thunderstorm Warning | MPX | Carver, McLeod, Sibley | 37 min |
| Apr 12, 9:35 PM CDT | Severe Thunderstorm Warning | MPX | Dakota, Hennepin, Scott | 25 min |
| Apr 12, 9:42 PM CDT | Severe Thunderstorm Warning | MPX | Faribault, Freeborn, Steele, Waseca | 63 min |
| Apr 12, 10:37 PM CDT | Special Weather Statement | MPX | Wright | 38 min |
| Apr 13, 4:01 AM CDT | Wind Advisory | MPX | Anoka, Benton, Blue Earth, Brown, Carver, Chippewa and 32 more | 39 hr |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2022Every severe thunderstorm warning in 2022
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.